Malignant cerebral edema associated with radiation and laser ablation for brain tumors
Maraka S, Karam A, Walbert T, and Lee I. Malignant cerebral edema associated with radiation and laser ablation for brain tumors. Neurology 2017; 88(16 Suppl):P6.178.
Objective: Our aim was to investigate whether laser interstitial thermal therapy (LITT) and radiotherapy (RT) in close succession to each other induced worsening symptomatic cerebral edema. Background: LITT is an image-guided technique that uses high temperatures to ablate pathological tissue and is commonly used for recurrent or deeply seated tumors. Some patients are also treated with adjuvant RT. Design/Methods: We retrospectively reviewed records of patients who underwent Visualase LITT at our institution (March 2014-February 2016) and RT less than 60 days apart. Magnetic resonance imaging (MRI) brain and clinical information were reviewed at three time points (pre-treatment, post-LITT, and post-RT). Data is presented as a median (range). Results: We studied 10 patients with brain tumor; 8 glioblastoma, 1 anaplastic astrocytoma, and 1 metastasis, 6 (60%) were men, age at treatment was 61.5 (52-76) years. There were 6 cortical versus 4 subcortical tumors. The majority of patients underwent LITT followed by RT except for 2. Time interval between LITT and RT was 24 (9-43) days. Increased ablation volume post-LITT compared to pre-operatively tumor volume was seen in 9 patients with a mean enlargement of 15% overall. RT treatments included external beam fractionated radiation treatment (EBRT) (n=8), EBRT with stereotactic radiosurgery (SRS) (n=1), and fractionated SRS (n=1). Pre-treatment MRI showed cerebral edema in 9 patients. Post-LITT MRI showed worsening cerebral edema in 4 patients, 3 were symptomatic (1 had disease progression). One patient who received RT prior to LITT had asymptomatic cerebral edema post-RT that improved post-LITT. Post-RT MRI showed worsening symptomatic cerebral edema in a patient who had EBRT+SRS. Avastin was used in 1 patient and 2 patients had prolonged use of steroids (>65 days). Conclusions: LITT and RT treatment can induce symptomatic cerebral edema which can be effectively managed with steroids and/or Avastin. Treating physicians need to be cognizant of this risk.